Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Regular points of Lipschitz functions

Author: Alexander D. Ioffe
Journal: Trans. Amer. Math. Soc. 251 (1979), 61-69
MSC: Primary 58E15; Secondary 49B99
MathSciNet review: 531969
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let f be a locally Lipschitz function on a Banach space X, and S a subset of X. We define regular (i.e. noncritical) points for f relative to S, and give a sufficient condition for a point $ z \, \in \, S$ to be regular. This condition is then expressed in the particular case when f is $ {C^1}$, and is used to obtain a new proof of Hoffman's inequality in linear programming.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Éléments de mathématique. Fasc. XXXVI. Variétés différentielles et analytiques. Fascicule de résultats (Paragraphes 8 à 15), Actualités Scientifiques et Industrielles, No. 1347, Hermann, Paris, 1971 (French). MR 0281115
  • [2] F. H. Clarke, Necessary conditions for nonsmooth problems in optimal control, Ph. D. Thesis, Univ. of Washington, 1973.
  • [3] Frank H. Clarke, A new approach to Lagrange multipliers, Math. Oper. Res. 1 (1976), no. 2, 165–174. MR 414104,
  • [4] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324–353. MR 346619,
  • [5] Alan J. Hoffman, On approximate solutions of systems of linear inequalities, J. Research Nat. Bur. Standards 49 (1952), 263–265. MR 0051275
  • [6] A. D. Ioffe, Necessary and sufficient conditions for a local minimum (to appear).
  • [7] A. D. Ioffe and V. M. Tikhomirov, Teoriya èkstremal′nykh zadach, Izdat. “Nauka”, Moscow, 1974 (Russian). Seriya “Nelineĭ nyĭ Analiz i ego Prilozheniya”. [Series in Nonlinear Analysis and its Applications]. MR 0410502
  • [8] Gérard Lebourg, Valeur moyenne pour gradient généralisé, C. R. Acad. Sci. Paris Sér. A-B 281 (1975), no. 19, Ai, A795–A797 (French, with English summary). MR 388097
  • [9] L. A. Ljusternik and V. I. Sobolev, Èlementy funktsional′nogo analiza, Second revised edition, Izdat. “Nauka”, Moscow, 1965 (Russian). MR 0209802
  • [10] Stephen M. Robinson, An application of error bounds for convex programming in a linear space, SIAM J. Control 13 (1975), 271–273. MR 0385671
  • [11] R. T. Rockafellar, Convex analysis, Princeton Univ. Press, Princeton, N. J., 1970.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E15, 49B99

Retrieve articles in all journals with MSC: 58E15, 49B99

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society